Heavy Snow, Northern Blue Mountains
- When
- March 24, 6:00 AM PST to March 25, 5:00 PM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
A strong moist northwest flow aloft brought heavy snowfall to the Blue Mountains. Amounts in inches included: Milkshakes SnoTel (14), High Ridge SnoTel (10), 4 miles north of Bingham Springs (10), 2 miles southwest of Meacham (11).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong moist northwest flow aloft brought heavy snowfall to the Blue Mountains. Amounts in inches included: Milkshakes SnoTel (14), High Ridge SnoTel (10), 4 miles north of Bingham Springs (10), 2 miles southwest of Meacham (11).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 24, 3:52 AM PST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
452 AM PDT TUE MAR 24 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...SCATTERED SHOWERS WILL
CONTINUE TO PASS THROUGH THE REGION TODAY. ANOTHER DISTURBANCE WILL
THEN MOVE INTO THE AREA THIS EVENING...PRODUCING WIDESPREAD RAIN AND
MOUNTAIN SNOW. AS THIS SYSTEM PUSHES SOUTH THROUGH BRITISH COLUMBIA
AND INTO EASTERN WASHINGTON...THE AMBIENT FLOW WILL SHIFT TO THE
NORTHWEST. THIS WIND SHIFT WILL ENHANCE UPSLOPE SNOWFALL RATES IN
THE BLUE AND WALLOWA MOUNTAINS...AND WINTER STORM WATCHES HAVE BEEN
ISSUED FOR THESE AREAS. WINTER STORM WATCHES ARE ALSO IN EFFECT FOR
THE EAST SLOPES OF THE WASHINGTON CASCADES...WHERE STRONG ONSHORE
FLOW WILL ALLOW PRECIPITATION TO SPILL OVER CREST. AS THERE IS STILL
SOME UNCERTAINTY OVER ACTUAL SNOWFALL TOTALS...HAVE CHOSEN NOT TO
UPGRADE TO WARNINGS AT THIS TIME. THE PRECIPITATION WILL THEN TAPER
OFF FROM THE NORTHWEST ON WEDNESDAY NIGHT...ALTHOUGH SNOW SHOWERS
WILL CONTINUE IN THE MOUNTAINOUS AREAS OF CENTRAL AND EASTERN
OREGON. TEMPERATURES WILL REMAIN BELOW NORMAL DURING THIS PERIOD. 82
.LONG TERM...THURSDAY THROUGH MONDAY...THE WEDNESDAY SYSTEM LOOKS TO
DIG TO THE FOUR CORNERS THURSDAY. THUS SHOULD SEE CONTINUED DRYING
AND CLEARING WITH DECREASING SHOWERS OVER THE INTERIOR MOUNTAINS.
FOR FRIDAY THROUGH MONDAY...THE GENERAL PATTERN IS THAT OF A FLAT
RIDGE WITH A MAINLY WEST-NORTHWEST FLOW ACROSS THE EASTERN PACIFIC
INTO THE PACNW. AT THIS TIME STRENGTH...SPEED AND TRACKING OF WAVES
EMBEDDED WITHIN THIS FLOW IS QUITE UNCERTAIN. THUS WILL CONTINUE
CURRENT FORECAST OF CHANCE POPS OVER THE MOUNTAINS...WITH SLIGHT
CHANCE POPS OVER FAVORED UPSLOPE AND SLOP OVER AREAS AT LOWER
ELEVATIONS. CAN EXPECT HIGH TEMPS TO BE NEAR TO SLIGHTLY BELOW
SEASONAL...WHILE LOW TEMPS WOULD RUN NEAR TO SLIGHTLY ABOVE SEASONAL
WITH THIS PATTERN. 90
&&
.AVIATION...12Z TAFS...VFR CONDITIONS WILL GENERALLY OCCUR AT ALL
TAF SITES FOR THE NEXT 24 HOURS. RAIN FALL AND UPSLOPE FLOW OF MOIST
LOW LEVEL AIR WILL CONTINUE TO PRODUCE INTERMITTENT MVFR CIGS AT
KALW AND KPDT THROUGH 24/15 UTC. SHOWER ACTIVITY SHOULD DECREASE BY
MID MORNING MOST LOCATIONS THOUGH A FEW SHOWERS MAY PERSIST NEAR
KALW AND KPDT UNTIL AROUND NOON. WINDS SHOULD INCREASE TO 12 TO 20
KTS SUSTAINED...WITH HIGHER GUSTS...THIS AFTERNOON AT MOST SITES.
THESE WINDS SHOULD LARGELY CONTINUE INTO TONIGHT DUE TO THE APPROACH
OF THE NEXT STORM SYSTEM. ALSO SHOWERS SHOULD BEGIN TO REDEVELOP
LATE TONIGHT NEAR KALW...KPDT AND KDLS IN RESPONSE TO THE SYSTEM/S
APPROACH. 90
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 52 34 47 28 / 20 30 50 20
ALW 54 38 48 30 / 20 30 50 20
PSC 59 40 53 29 / 20 20 30 10
YKM 56 33 52 26 / 20 20 30 10
HRI 58 36 52 27 / 20 20 30 10
ELN 55 33 50 27 / 20 20 30 10
RDM 51 29 47 23 / 20 20 40 20
LGD 49 34 42 26 / 30 40 60 40
GCD 48 33 42 26 / 30 30 60 30
DLS 54 39 52 32 / 20 20 30 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
FOR ORZ049-050-502-503.
WA...WINTER STORM WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR WAZ501-502.
WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
FOR WAZ030.
&&
TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/90/90HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE MAR 24 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
A WEATHER DISTURBANCE WILL MOVE INTO WASHINGTON AND NORTHEASTERN
OREGON THIS EVENING...BRINGING BREEZY WINDS AND SIGNIFICANT MOUNTAIN
SNOWFALL. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THE ABOVE LISTED
AREAS...STARTING AT 5 PM ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES AND 11 PM IN THE MOUNTAINS OF NORTHEAST OREGON AND
SOUTHEAST WASHINGTON. REFER TO NWS PRODUCT PDXWSWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WEDNESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
LOWER ELEVATION RAIN AND HEAVY MOUNTAIN SNOW WILL CONTINUE TO BE
POSSIBLE ON WEDNESDAY. PRECIPITATION SHOULD TAPER OFF OVERNIGHT
ALONG THE EAST SLOPES OF THE CASCADES AND IN THE LOWER COLUMBIA
BASIN...BUT MOUNTAIN SNOW SHOWERS WILL LIKELY PERSIST THROUGH
THURSDAY IN NORTHEAST OREGON.
SEVERAL WEATHER DISTURBANCES IN A NORTHWEST FLOW ALOFT WILL BRING
PERIODS OF RAIN AND MOUNTAIN SNOW SHOWERS THE REST OF THE WEEK.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL THROUGH
WEDNESDAY...AND THEN WILL WARM UP TO AROUND NORMAL FOR THE LATTER
HALF OF THE WEEK AND INTO NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161182.